In the last month, Anthony Scalzo, M.D., professor of toxicology at Saint Louis University, has seen nearly 30 cases involving teenagers who were experiencing hallucinations, severe agitation, elevated heart rate and blood pressure, vomiting and, in some cases, tremors and seizures. All of these teens had smoked a dangerous, yet legal substance known as K2 or "fake weed."
According to Scalzo, K2, an unregulated mixture of dried herbs, is growing in popularity because it is legal, purported to give a high similar to marijuana and believed to be natural and therefore safe.
"K2 may be a mixture of herbal and spice plant products, but it is sprayed with a potent psychotropic drug and likely contaminated with an unknown toxic substance that is causing many adverse effects. These toxic chemicals are neither natural nor safe," said Scalzo, who also directs the Missouri Regional Poison Control Center at SSM Cardinal Glennon Children's Medical Center.
What makes K2 so dangerous? Further testing is needed, but Scalzo says the symptoms, such as fast heart beat, dangerously elevated blood pressure, pale skin and vomiting suggest that K2 is affecting the cardiovascular system of users. It also is believed to affect the central nervous system, causing severe, potentially life-threatening hallucinations and, in some cases, seizures.
While JWH 018, a synthetic man-made drug, similar to cannabis, may be responsible for the hallucinations, Scalzo suspects that there is another unknown toxic chemical being sprayed on K2.
K2, also known as "spice," has been sold since 2006 as incense or potpourri. It sells for approximately $30 to $40 per three gram bag, which is comparable in cost to marijuana, and is available over the Internet.
"K2 use is not limited to the Midwest; reports of its use are cropping up all over the country. I think K2 is likely a bigger problem than we're aware of at this time," Scalzo said.
Legislators in Missouri currently are considering a proposed ban of K2, which Scalzo supports. In the meantime, he says that parents should be on the lookout for warning signs such as agitation, pale appearance, anxiety or confusion due to hallucinations.
"Look for dried herb residues lying around your kids' room. Chances are they are not using potpourri to make their rooms smell better or oregano to put on their pizza," Scalzo said.
Materials provided by Saint Louis University. Note: Content may be edited for style and length.
Cite This Page: